Nausea and vomiting due to chemotherapy

Nausea and vomiting due to chemotherapy

Nausea and vomiting is a common problem experienced during cycles of chemotherapy, and can sometimes last for several days after the chemotherapy treatment stops. Because the effects are so variable, the management of nausea and vomiting must be worked out for each child's individual needs.

How do different children respond?

Nausea and vomiting is a common problem experienced during cycles of chemotherapy. Nausea and vomiting can sometimes last for several days after the chemotherapy treatment stops.

Some children may become anxious when they are to have chemotherapy and other treatments. This may cause vomiting before chemotherapy is given or may cause vomiting to last longer after treatment. Children affected in this way can become so upset by clinic visits and treatments that even the smell of the clinic or hospital can make them feel ill enough to begin vomiting.

The effects of chemotherapy vary with each child and the dose given. A medicine that makes one child very ill often has no effect on another child. Because the effects are so variable, the management of nausea and vomiting must be worked out for each child's individual needs.

What is the treatment?

Medicines called anti-emetics that effectively reduce nausea and vomiting will be prescribed for children suffering from nausea and vomiting. Different medicines work well for different children, and more than one medicine can be used to give relief. Anti-emetics are given either orally (by mouth), or intravenously (into a vein). Oral medicines may be used at home if nausea and vomiting continue and must be given according to the instructions given by the doctor or nurse at the treatment centre.

How can I help my child who is nauseous and vomiting?

  • if vomiting is persistent, don't attempt to force your child to eat. Instead give sips of fluid every thirty minutes
  • suitable fluids to give your child when they are vomiting are flat lemonade, and commercial glucose drinks such as lucozade which can be bought at the supermarket or pharmacy. If vomiting happens more often than three times in two hours, or your child has not been able to drink during this time, you should phone the hospital and tell the doctor or nurse
  • when your child is able to drink fluids without vomiting, you can try giving them small amounts of foods that appeal. Cereals, yoghurt and cooked pureed fruit are the kinds of foods that are well tolerated
  • if vomiting stops but your child still feels nauseated, it may help to dilute the drinks you give them. For example, add water to milk and fruit juices
  • you can read Nausea and vomiting in childhood cancer - advice about nutrition for more advice about food and drinks for your child at this time

What can I do?

Phone the hospital and tell your child's doctor or nurse if:

  • your child has not been able to drink for two hours
  • your child has vomited three or four times during the last two hours
  • you are worried about your child's nausea or vomiting
  • you can find the hospital phone number in the page you printed (Important contacts for your child with cancer) and put in your folder

Where to go for more information and support

On this website
All the information in the Childhood cancer section of this website has been written by health professionals who work in the field of paediatric oncology. They have been reviewed by the members of the National Child Cancer Network (NZ). Medical information is authorised by the National Child Cancer Network Clinical Leader.

This page last reviewed 06 May 2013.
Email us your feedback


On this page